Kentucky, 2024

Damaging Winds in Kentucky, August 2, 2024

August 2, 2024 · NWS ILN · 2 events in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 2, 12:18 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 2, 12:18 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
118 PM EDT Fri Aug 2 2024

.SYNOPSIS...
A mid level low pressure system will rotate east across the Great
Lakes and Ohio Valley into Saturday, bringing chances for showers
and thunderstorms. Drier weather will move into the area Saturday
night into Sunday as weak high pressure builds south into the
region. The high will continue to extend across the Ohio Valley on
Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Shower and thunderstorm coverage is expected to continue increasing
during the mid/late afternoon hours as an upper level trough moves
into the area and diurnal instability builds. Forecast soundings
show skinny CAPE profiles and weak shear in place. These parameters
suggest updraft strength and storm organization should be limited.
Thus, only a marginal risk for severe weather exists with isolated
microbursts being the main threat. An isolated flood risk could
develop if storms end up training or moving slow given the weak
steering currents and high PWATs in place. Winds increase out of the
west later this afternoon. Westerly winds, mostly cloudy skies, and
precipitation help keep highs limited to the lower/middle 80s.

Shower and storm coverage should diminish this evening with the loss
of diurnal instability. PWATs and low level moisture content remain
high under the trough tonight. Abundant moisture and weak flow are
likely to support low stratus formation that could result in some
pockets of visibility reductions late. Forecast lows are in the
upper 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The aforementioned upper level trough will still be progressing
eastward through the Ohio Valley on Saturday morning into the first
part of the afternoon. Anomalously high PWATs and some instability
is expected to linger behind the trough axis into the afternoon
which should support a few showers and thunderstorms along and
southeast of I-71. Overall coverage may not end up being that
significant with conditions becoming less favorable as the day goes
on. Forecast highs on Saturday are cooler (middle 80s) due to
northerly flow. Any lingering showers and storms end during the
evening hours will loss of moisture and instability when the trough
moves away from the area.

Saturday night is expected to be dry with clearing skies and light
northerly winds. If conditions end up becoming calm, there could be
visibility reductions by the early morning hours with low level
saturation appearing fairly likely. Forecast lows drop into the
middle 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The wet/active pattern for the Ohio Valley will come to an end on
Sunday as an H5 trough ejects east of our CWA. Surface high pressure
will build in from the southwest, keeping us in a return flow
pattern. Thus, conditions will continue to remain seasonably warm
and humid, with highs reaching the upper 80s to lower 90s with
dewpoints hovering around 70.

Surface high pressure will remain positioned to our south on Monday
and the start of Tuesday, keeping the same air mass over the ILN fa.
Given the subsidence with the surface high and weak H5 ridging,
precip is not currently expected at this time. However, will have to
see how CAMs handle this environment and whether or not they want to
pop some diurnal showers/storms.

As we progress through Tuesday, a southward moving cold front will
gradually sink into our fa. This could aid in spawning some
showers/storms, particularly late Tuesday into Tuesday night.
Coverage does not look overly impressive right now based on latest
guidance. PoPs appear to diminish by Wednesday and leave us with a
cooler than normal pattern given the H5 trough that propagates over
the Ohio Valley. The other feature to monitor during the mid-to-late
week timeframe is the track of a tropical system. There is growing
indication that a tropical system will ride up the eastern CONUS,
but it is unclear if it will be more inland or ride the Atlantic
coast. The track of this system will certainly influence our
forecast to some capacity, but will have to monitor trends on the
evolution of this system.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Shower and thunderstorm coverage is expected to continue increasing
into the afternoon hours as an upper level trough moves into the
area and diurnal instability increases. This has been reflected in
the TAFs with peak storm coverage occurring between 1800-0000z.
Outside of showers and storms, MVFR ceilings may scatter to VFR as
diurnal mixing continues into the afternoon and evening. After
0000z, showers and storms are expected to diminish in coverage
eventually giving way to IFR ceilings overnight. IFR ceilings are
then expected to start to scatter towards MVFR and eventually VFR
ceilings by Saturday afternoon. Visibility reductions likely
accompany the lower ceilings late tonight. There is a chance for
isolated showers and storms near I-70 Saturday afternoon.

Westerly winds are expected to develop this afternoon before veering
to the northwest and weakening overnight. Northerly winds increase
to 5-10 knots after 1500z Saturday.

OUTLOOK... MVFR/IFR ceiling and visibilities possible Sunday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell/Hickman
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Clark
AVIATION...Campbell
Hazardous weather outlook, Aug 2, 8:47 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
947 AM EDT Fri Aug 2 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-031400-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
947 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to increase in coverage this
afternoon. Showers and thunderstorms will continue into the evening
hours before diminishing in coverage overnight. Gusty winds will be
the primary hazard with perhaps an isolated severe thunderstorm
producing damaging winds.

In addition, thunderstorms may produce heavy rainfall, resulting in
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenton

When
August 2, 2:06 PM EST to 2:08 PM EST
Where
Kenton County, 1.28 mi WNW of Ricedale
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.940, -84.590

A tree was downed.

Thunderstorm Wind, Kenton

When
August 2, 2:10 PM EST to 2:12 PM EST
Where
Kenton County, 2.33 mi NNW of Independence
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
38.960, -84.550

A large tree limb was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191981, 1191983.